Stopping HAART - Excellent health
Apr 1, 2001
At my last medical appointment my doctor said my routine blood tests were excellent - chol. good, T-cells 790, V/L undetectable (under 50). I have had no OIs since I became HIV positive, feel and look great and have been on HAART for 4 years (currently on Crixivan and Combivir). My question is what would happen to my body if I stopped taking my meds.? Would I suffer any OIs and if so, would it be soon after stopping or sometime in the future? Would the virus come roaring back or increase slowly (if at all)? If I am having no trouble taking my meds. (its just a bit annoying with the food restrictions) would it be, in your opinion, ok to stop for a few weeks/months/years ?
Thank you all for this great website and the excellent service you provide.
Response from Dr. Cohen
The short answer is that it is hard to know what you would experience - without trying it. But enough have done so to give us a few likely outcomes.
First - it is important to know how soon after infection you started treatment. I'll assume you started many months after initial infection occured - since there are different outcomes potentially if you initiated treatment soon after infection.
Second - it would be helpful to know what your pretreatment viral load and CD4 count were. If treatment was started with a CD4 count that was low, like 200 or less, and you had a high viral load before treatment - then one outcome of stopping is a rapid return of HIV and a rapid drop in the CD4 count. Some of the drop may be what is called "trafficking" - meaning that while the measured count is lower, it is not necessarily that these cells were all destroyed, but more that they may have moved in to the lymph node to attack the reemerging HIV. Nonetheless it is distressing and so when we see these rapid drops it is a trigger to restart meds.
However, this does not always happen. Some have several weeks before the viral load comes up, and some have a viral load return to a level that only causes a slow loss of CD4 cells. How high your viral load was before you started treatment may have some role in predicting what might happen to your counts if you did stop. And it may be that if you started treatment with, say, a CD4 count of 400 and viral load of 20,000, you might see a viral load back to that level, and a slow loss of CD4 cells over time. How long you could be off meds without needed to restart is an open question - but if you felt well with a CD4 count over 500, most would not even recommend starting treatment. Therefore, if you stopped and still had a CD4 count over 500, it is an option to take a break.
This question is so central in our decision making about how to treat - and if stopping effective treatment should be recommended as a way to minimize cumulative drug toxicity - that the NIH in the US in considering support of a study that will randomize between the options of continuation of treatment versus a stop, and restarting medication at a lower CD4 count - even as low as 250 is what is being explored given the current guidelines for initiating treatment.
Hope that at least clarifies the discussion. What to do, given the options, is less clear. But one more note - it is clear that when people do stop regimens such as yours - there is essentially no risk of getting viral resistance to this combo - so you could restart it in the future.
As to how to simplify this combo - there are several options that have been studied. One is to use a different protease inhibitor instead of the Crix - or to add a low dose of the drug Norvir/ritonavir - which allows you then to take Crixivan just two capsules twice a day with food - more convenient than what you are now on. And finally, other studies have shown you can also consider a new class of antivirals instead of the PI - for example a nonnucleoside such as Sustiva or Viramune, or a third nucleoside such as abacavir/Ziagen -these have all been done and often work - although there are caveats in choosing that should be reviewed with someone familiar with the data.
Hope that helps. CC
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.